Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 11, NWS Cleveland, OH
NWS Cleveland, OH issued this flash flood warning at Aug 10, 2009, 2:32 PM EDT for Erie County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2009, 2:32 PM EDT (18:32 UTC)
- Expired
- Aug 10, 2009, 5:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Erie County, PA
The radar
The Buffalo radar (KBUF), 141 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCLE 101832
FFWCLE
PAC049-110030-
/O.NEW.KCLE.FF.W.0011.090810T1832Z-090811T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
232 PM EDT MON AUG 10 2009
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ERIE COUNTY IN NORTHWEST PENNSYLVANIA
* UNTIL 830 PM EDT
* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CENTRAL
ERIE COUNTY. THESE STORMS HAVE PRODUCED UP TO TWO INCHES OF RAIN IN
LESS THAN ONE HOUR BETWEEN MCKEAN AND WATERFORD.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALBION...EDINBORO...WATTSBURG...AND WATERFORD. STREAMS THAT MAY
EXPERIENCE FLOODING INCLUDE ELK CREEK...LEBOEUF CREEK...AND WEST
BRANCH FRENCH CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...DRAINAGE DITCHES...AND STREAMS. FLOODING IS LIKELY ALONG LOW
LYING ROADS IN THE WARNING AREA. NEVER DRIVE ACROSS A FLOODED ROAD.
TURN AROUND...DONT DROWN
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CLEVELAND.
&&
LAT...LON 4214 7975 4201 7975 4201 7962 4200 7960
4186 7960 4185 7960 4185 8038 4193 8048
$$
ASTIFAN1 follow-up statement
000
WGUS71 KCLE 102130
FFSCLE
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
530 PM EDT MON AUG 10 2009
PAC049-102142-
/O.CAN.KCLE.FF.W.0011.000000T0000Z-090811T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ERIE PA-
530 PM EDT MON AUG 10 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR ERIE COUNTY IN
NORTHWEST PENNSYLVANIA IS CANCELLED...
THE SHOWERS AND THUNDERSTORMS THAT DUMPED LOCALLY HEAVY RAINFALL ON
PORTIONS OF ERIE COUNTY HAVE NOW MOVED SOUTH AND EAST OF THE
COUNTY. AS A RESULT...FLASH FLOODING IS NO LONGER EXPECTED. SOME
NUISANCE FLOODING IN LOW LYING AREAS IS POSSIBLE THE NEXT HOUR OR
SO.
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN CLEVELAND.
LAT...LON 4214 7975 4201 7975 4201 7962 4200 7960
4186 7960 4185 7960 4185 8038 4193 8048
$$
KUBINAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 1:59 PM EDT, 33 minutes earlier.
Area forecast discussion, Aug 10, 1:59 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 159 PM EDT MON AUG 10 2009 .SYNOPSIS... A COLD FRONT WILL APPROACH THE REGION THIS EVENING...BRINGING SHOWERS AND THUNDERSTORMS TO THE LOWER GREAT LAKES REGION. HIGH PRESSURE WILL RETURN TO THE AREA ON TUESDAY WITH DRY WEATHER AND NORMAL TEMPERATURES EXPECTED THROUGH THE REST OF THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ALL QUIET ACROSS THE FORECAST AREA AS OF 10AM...HOWEVER I EXPECT THAT TO CHANGE AS WE GET CLOSER TO NOON AND BEYOND. GOT A LOOK AT THE 12Z NAM AS WELL AS THE MOST RECENT RUC13...CAPES ARE ALREADY APPROACHING 2000J/KG ACROSS A GOOD MAJORITY OF THE AREA. SURFACE TEMPS WARMING QUICKLY WHILE TEMPS AT BOTH 850MB AND 700MB ARE DROPPING SLIGHTLY. THIS DIFFERENTIAL TEMPERATURE ADVECTION ALONG WITH NUMEROUS LINGERING BOUNDARIES FROM OVERNIGHT CONVECTION LEADS ME TO BELIEVE THAT SHOWERS AND THUNDERSTORMS WILL DEVELOP QUICKLY THIS AFTERNOON. THE PLACEMENT OF THESE STORMS IS A BIT MURKY AT THE MOMENT BUT I DREW IN THE HIGHEST POPS ACROSS THE WESTERN HALF OF THE AREA IN CLOSE PROXIMITY TO A PRE-FRONTAL SURFACE TROUGH. ALREADY IN AN SPC SLIGHT RISK AND WILL WAIT TO SEE IF ANY SORT OF WW COMES OUT LATER TODAY. ANOTHER WARM DAY TODAY BUT HEAT INDICES LOOK TO REMAIN JUST BELOW ADVISORY CRITERIA. NO HEAT HEADLINES TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS TONIGHT WITH COLD FRONT PUSHING EAST INTO THE REGION. THERE IS THE POSSIBILITY THAT SOME OF THE THUNDERSTORMS WILL BE SEVERE EVEN INTO THE EVENING HOURS. ACTIVITY GRADUALLY EXITS TO THE EAST TUESDAY MORNING AND BRINGS AN END TO THE PRECIPITATION AS HIGH PRESSURE BUILDS EAST OVER THE REGION. HIGH PRESSURE WILL BECOME THE DOMINANT WEATHER FEATURE WEDNESDAY THROUGH THURSDAY NIGHT. TEMPERATURES THROUGH THIS PERIOD WILL SLIP BACK DOWN TO MORE REASONABLE LEVELS AS SLIGHTLY COOLER AIR WORKS ITS WAY SOUTH INTO THE REGION BY MID WEEK. THIS WILL BE SHORT LIVED AS WARM AIR ADVECTION TAKES PLACE BY WEDNESDAY NIGHT INTO THURSDAY. && .LONG TERM /FRIDAY THROUGH SUNDAY/... PLENTY OF HIGH PRESSURE FOR FRIDAY AND THE WEEKEND. THE GFS IS TRYING TO HINT AT SOME QPF IN THE RETURN FLOW SATURDAY NIGHT AND SUNDAY IN THE EASTERN PORTION OF THE FORECAST AREA. AT THIS TIME THE ECMWF HAS IT DRY WITH PLENTY OF UPPER RIDGING ALOFT AND AT THE SURFACE. WENT CLOSE TO GRIDDED MOS FOR THE TEMPERATURES AND THAT SEEM TO FOLLOW LOCAL SCHEMES. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... THUNDERSTORMS ALREADY DEVELOPING NEAR AND AHEAD OF A TROUGH AXIS THAT IS LOCATED FROM SOUTHERN ONTARIO INTO NORTHWESTERN OHIO. APPEARS THAT KTOL IS IN THE CLEAR AND KFDY HAS ONLY A SMALL WINDOW OF OPPORTUNITY THROUGH 19Z-20Z. ADDITIONAL CONVECTION IS DEVELOPING ALONG THE HIGHER TERRAIN OF NW PA INTO ASHTABULA COUNTIES. THIS CONVECTION MAY MOVE VERY LITTLE SO THIS COULD BE A PROLONGED PERIOD OF RAINFALL. ERIE WILL GET ANOTHER ROUND OF THUNDERSTORMS OFF OF LAKE ERIE AFTER 20Z. ELSEWHERE STRONG TO SEVERE CONVECTION WILL CONTINUE TO DEVELOP WITH STRONG GUSTY WINDS POSSIBLE. AS TROUGH AXIS PASSES THE MVFR/IFR CONDITIONS SHOULD IMPROVE THROUGH THE EVENING. WILL THEN HAVE TO WATCH FOR A RETURN OF SOME LOWER CEILINGS AND FOG AHEAD OF A COLD FRONT THAT WILL ARRIVE TUESDAY MORNING. .OUTLOOK...SOME MVFR CEILINGS POSSIBLE INTO TUESDAY MORNING. OTHER MAINLY VFR. && .MARINE... SOUTHWEST WINDS WILL CONTINUE TO DECREASE THIS MORNING AHEAD OF A WEAK COLD FRONT THAT WILL MOVE THROUGH OVERNIGHT. AT THIS TIME NOT EXPECTING WINDS TO BE STRONG ENOUGH TO WARRANT A SMALL CRAFT ADVISORY. SPECIAL MARINE WARNINGS WILL BE ISSUED THIS AFTERNOON AND TONIGHT FOR STRONG TO SEVERE THUNDERSTORMS. FOR MID WEEK A NORTHEAST FLOW WILL DEVELOP...WAVES COULD BE 2 TO 4 FEET...THIS WILL HAVE TO BE MONITORED. OTHER THEN THE THUNDERSTORMS FOR TODAY AND TONIGHT AND THE NORTHEAST FLOW FOR WEDNESDAY THE LAKE SHOULD BE QUIET. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...LEINS NEAR TERM...LEINS SHORT TERM...LOMBARDY LONG TERM...KIELTYKA AVIATION...MULLEN MARINE...KIELTYKA
Hazardous weather outlook, Aug 10, 4:16 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 416 AM EDT MON AUG 10 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-110830- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 416 AM EDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING AND COULD PRODUCE STRONG DAMAGING WINDS. THE STORMS WILL BE THE RESULT OF A PRE FRONTAL TROUGH AND COLD FRONT EXPECTED TO MOVE ACROSS THE REGION THIS AFTERNOON AND TONIGHT. HEAT INDEX VALUES ARE NOT EXPECTED TO REACH HEAT ADVISORY CRITERIA FOR TODAY BUT TEMPERATURES ARE EXPECTED TO CLIMB TO AROUND 90 DEGREES IN MANY AREAS. THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY CAN LEAD TO HEAT RELATED DISORDERS. CAUTION SHOULD BE EXERCISED TODAY BY AVOIDING OVEREXERTING THE BODY DURING THE HEAT OF THE DAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. LOMBARDY
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:28 AM EDT | Areal Flood Advisory | CLE | Erie | 3 hr |
| Aug 10, 2:38 PM EDT | Severe Thunderstorm Warning | CLE | Erie | 67 min |
| Aug 10, 3:37 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 53 min |
| Aug 10, 4:01 PM EDT | Areal Flood Advisory | CLE | Crawford | 6 hr |
| Aug 10, 4:24 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 66 min |
| Aug 10, 4:32 PM EDT | Flash Flood Warning | CLE | Crawford | 2 hr |
| Aug 10, 4:43 PM EDT | Tornado Warning | CLE | Crawford | 47 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.